Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 40, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 25, 2024, 3:29 PM EDT for Bulloch County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2024, 3:29 PM EDT (19:29 UTC)
- Expired
- May 25, 2024, 4:09 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bulloch County, GA
The radar
The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:48 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 25, 1:48 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Charleston SC 148 PM EDT Sat May 25 2024 .SYNOPSIS... A weak disturbance will move through the area this evening. Hot conditions expected for Sunday and Memorial Day. A cold front could bring impacts to the region Monday night into Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 145 PM, KCLX was detecting isolated showers across SE GA/SC. By mid-afternoon, the coverage of showers and thunderstorms should be focus along and west of the sea breeze and with the outflow associated with a passing MCS over SE GA. The update forecast will adjust PoPs and WX to recent radar trends. Temperatures are on pace to peak around 90 degrees for most areas over the next hour. Modifying the 12Z KCHS sounding, the environment across the forecast area this afternoon should feature MLCAPE around 2000 J/kg or normalized CAPE of 0.15-0.2. DCAPE values may range between 1000-1200 J/kg, especially across SE GA. The thermal profile combined with effective bulk shear of 30-35 kts may support strong to severe thunderstorms across SE GA/SC this afternoon and evening. The first round of severe weather could be associated with the arrival of the MCS over northern GA. Recent runs of the HRRR indicate that the leading cells may arrive over SE GA around 3 PM. SPC has issued a mesoscale discussion for this activity, indicating a 40 percent chance for a Watch. At the same time, sea breeze showers and thunderstorms should initiate over portions of Charleston and Berkeley Counties. Some of these storms may pulse and become quite tall, yielding some potential for damaging wind gusts. By late this afternoon, the two modes of convection, MCS over SE GA and sea breeze for the coastal counties, will produce numerous outflow boundaries with the moderate DCAPE. These boundaries will largely determine the overall timing, placement, and duration of convection heading into the early evening. The environment will feature deep moisture, PW values between 1.5-1.7 inches. HREF indicates that some thunderstorm clusters will have the potential of producing 1.5-2 inches in a 3-hr period this afternoon and evening. Overnight: A mostly dry night will prevail once evening convection dies off and the mid-level impulses propagates offshore. It will remain warm and fairly humid with lows ranging from the upper 60s well inland to the mid 70s at the beaches. There is a chance that little fog could develop early Sunday morning, especially where rain falls today. However, the fog could remain fairly light with no significant impacts. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... Ridging builds overhead on Sunday which will aid in limiting convection. Rain chances are no higher than 20%. Main story will be the unseasonably hot temperatures. Highs peak in the low to mid 90s across most locations. Lows Sunday night only fall to the low/mid 70s. Mid level ridge axis shifts offshore on Monday/Memorial Day as a broad trough moves into the eastern U.S. At the surface, a cold front will approach the region from the west. Little convection is expected through at least mid-afternoon then upstream showers and thunderstorms could move into the area later in the day into the evening. There is potential that this activity is more organized and pose a risk for stronger storms with gusty winds. Highest rain chances shift offshore late Monday night/early Tuesday morning. Lows will mainly be in the upper 60s to lower 70s. The front should push offshore on Tuesday. Deepest moisture also exits the area, and the weather looks fairly quiet with just isolated showers/thunderstorms are still possible. High temperatures again above seasonal normals in the lower 90s. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... High pressure builds into the region for late week behind a secondary cold front that passes through later Wednesday night or early Thursday. Rain-free forecast in tact, essentially disregarding the outlier/wetter GFS. Temperatures should return back to more seasonable levels. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... 18Z TAF Discussion: KCHS/KJZI/KSAV: Prior to the 18Z TAFs, KCLX was detecting an increasing number of showers across SE GA and SC. A couple of updrafts were located within the KCHS terminal. Showers and thunderstorms should develop at least in the vicinity of the terminals at the onset or an hour into the 18Z TAF period. Thunderstorm coverage should peak late this afternoon into early this evening, each TAF will feature a TEMPO for TSRA, generally between 20-01Z. Convection should gradually dissipate or track over the Atlantic waters this evening. The rest of the night should remain VFR with light SW winds. Extended Aviation Outlook: Brief flight restrictions are possible due to showers/thunderstorms each afternoon/evening. && .MARINE... Through Tonight: A southerly flow regime will prevail through tonight. Winds will remain less than 15 kt with seas 1-2 ft. A cluster of tstms could move off the Georgia coast later this evening which could produce convective winds >34 kt. Sunday through Thursday: South to southwest winds persist through early next week. A cold front will then pass through the waters before high pressure builds for late week. Conditions stay below Small Craft Advisory through the period. Winds speeds average 15 knots or less with seas 2-3 feet on average. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...NED SHORT TERM... LONG TERM... AVIATION...NED MARINE...
Hazardous weather outlook, May 25, 3:20 AM EDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 320 AM EDT Sat May 25 2024 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-260730- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 320 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Severe Thunderstorms: Scattered showers and thunderstorms are expected to impact Southeast South Carolina and Southeast Georgia this afternoon and evening. A few of these storms could become severe with damaging winds, small hail and frequent cloud-to-ground lightning being the primary hazards. The risk for isolated severe thunderstorms will be the greatest between 3 PM and 9 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Local storm report, May 25, 10:09 AM EDT, 5 hours 20 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Charleston SC
1009 AM EDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Hail Skidaway Island 31.93N 81.05W
05/24/2024 E1.00 inch Chatham GA Public
Social media picture of a large hail hailstone.
Estimated to be at least the size of a quarter.
&&
Corrected event time
Event Number CHS2400386
NEDLocal storm report, May 25, 12:19 PM EDT, 3 hours 10 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Charleston SC
1219 PM EDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Dmg 4 N Clyo 32.54N 81.26W
05/24/2024 Jasper SC Dept of Highways
Tree down on Clyo Road. Time estimated from radar.
0405 PM Tstm Wnd Dmg 3 S Stillwell 32.34N 81.24W
05/24/2024 Effingham GA Fire Dept/Rescue
Tree down at the intersection of Mill Pond Road and
Ebeneezer Road.
0439 PM Tstm Wnd Dmg 1 WSW Pocotaligo 32.63N 80.88W
05/24/2024 Jasper SC Public
Three trees down on Interstate 95. Time estimated from
radar.
0440 PM Hail 2 N Bluffton 32.27N 80.86W
05/24/2024 M0.75 inch Beaufort SC Trained Spotter
Dime size hail reported by trained spotter.
0440 PM Tstm Wnd Dmg 1 E Yemassee 32.69N 80.84W
05/24/2024 Beaufort SC Law Enforcement
Tree down on the 100 block of River Road.
0444 PM Tstm Wnd Dmg 1 S Pocotaligo 32.62N 80.86W
05/24/2024 Jasper SC Dept of Highways
Tree down on Mackay Point Road.
0448 PM Tstm Wnd Dmg 2 N Sheldon 32.63N 80.79W
05/24/2024 Beaufort SC Emergency Mngr
Tree down on Old Sheldon Church Road and Twickenham Rd.
Time estimated from radar.
0449 PM Tstm Wnd Dmg Bluffton 32.24N 80.87W
05/24/2024 Beaufort SC Emergency Mngr
Tree Down on 10 Wharf St. Time estimated from radar.
0450 PM Tstm Wnd Dmg 2 NNW Hilton Head Islan 32.23N 80.77W
05/24/2024 Beaufort SC Emergency Mngr
Tree down on 33 Stoney Crossing Road. Time estimated
from radar.
0500 PM Marine Tstm Wind 3 W Forest Beach 32.15N 80.80W
05/24/2024 M48 mph Beaufort SC Mesonet
48 MPH measured wind gust at Calibogue Broad Creek
tempest site.
0500 PM Marine Tstm Wind 3 W Forest Beach 32.15N 80.80W
05/24/2024 M56 mph Beaufort SC Mesonet
56 MPH measured wind gust from N Calibogue Cay Rd
tempest mesonet station.
0503 PM Marine Tstm Wind 6 WSW Forest Beach 32.11N 80.84W
05/24/2024 M41 mph AMZ352 SC Mesonet
41 MPH measured wind gust at Calibogue Sound.
0505 PM Tstm Wnd Dmg 3 WNW Meinhard 32.20N 81.26W
05/24/2024 Effingham GA Fire Dept/Rescue
Tree down at the intersection of Noel C Conway Road and
Kelly Drive. Time estimated from radar.
0506 PM Non-Tstm Wnd Dmg 2 WNW Walterboro 32.92N 80.70W
05/24/2024 Colleton SC Emergency Mngr
Tree down on Hiers Corner Road (from outflow). Time
estimated from radar.
0513 PM Marine Tstm Wind 2 ENE Tybee Island 32.01N 80.81W
05/24/2024 M54 mph AMZ352 GA Mesonet
54 MPH measured wind gust from Savannah Entrance Light
(XSEL).
0518 PM Tstm Wnd Gst 2 NE Skidaway Island 31.96N 81.02W
05/24/2024 M49 mph Chatham GA Mesonet
49 MPH wind gust measured at Skidaway.
0518 PM Hail Skidaway Island 31.93N 81.05W
05/24/2024 E1.00 inch Chatham GA Broadcast Media
Estimated quarter size hail from broadcast media at The
Landings. Time estimated from radar.
0521 PM Tstm Wnd Dmg 2 NNE Green Pond 32.75N 80.60W
05/24/2024 Colleton SC 911 Call Center
Large tree down on Magwood Bryant Road near Greenpond.
0529 PM Hail Skidaway Island 31.93N 81.05W
05/24/2024 E1.00 inch Chatham GA Public
Social media picture of a large hail hailstone.
Estimated to be at least the size of a quarter.
0632 PM Marine Tstm Wind 4 ESE Charleston 32.75N 79.87W
05/24/2024 M46 mph AMZ330 SC Mesonet
46 MPH measured wind gust at Fort Sumter Range Front
Light (XSUM).
0632 PM Marine Tstm Wind 2 ESE Charleston 32.77N 79.91W
05/24/2024 M61 mph AMZ330 SC Mesonet
61 MPH measured wind gust at Shutes Folly (XSHF).
0645 PM Marine Tstm Wind 1 ESE Isle of Palms 32.78N 79.79W
05/24/2024 M43 mph AMZ350 SC Mesonet
43 MPH measured wind gust at IOP Pier (XIOP).
0649 PM Hail Jamestown 33.29N 79.69W
05/24/2024 E0.88 inch Berkeley SC Co-Op Observer
0754 PM Hail 2 SSW South Newport 31.61N 81.42W
05/24/2024 M0.50 inch McIntosh GA Public
MPING report of 0.50 inch hail.
&&
EVENT NUMBER CHS2400368 CHS2400376 CHS2400370 CHS2400363 CHS2400371
CHS2400369 CHS2400380 CHS2400381 CHS2400379 CHS2400365 CHS2400366
CHS2400364 CHS2400377 CHS2400382 CHS2400367 CHS2400372 CHS2400383
CHS2400384 CHS2400386 CHS2400373 CHS2400374 CHS2400375 CHS2400385
CHS2400378
DAKSpecial weather statement, May 25, 3:23 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
323 PM EDT Sat May 25 2024
GAZ100-252000-
Bulloch-
323 PM EDT Sat May 25 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...
At 323 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Georgia Southern, or near Statesboro, moving
southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Statesboro, Brooklet, Register, Nevils, Georgia Southern, Denmark,
and Leefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3250 8181 3239 8152 3237 8152 3217 8169
3217 8171 3236 8194
TIME...MOT...LOC 1923Z 305DEG 13KT 3239 8181
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BSHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:23 PM EDT | Special Weather Statement | CHS | Bulloch | 37 min |
| May 25, 5:02 PM EDT | Special Marine Warning | CHS | 56 min | |
| May 25, 5:23 PM EDT | Special Marine Warning | CHS | 99 min | |
| May 25, 6:28 PM EDT | Special Marine Warning | CHS | 56 min | |
| May 25, 5:04 PM EDT | Special Weather Statement | CHS | Charleston | 26 min |
| May 25, 7:46 PM EDT | Special Weather Statement | CHS | Berkeley | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.